Aroma, I have been reading your posts with interest as I had a letter at weekend to say DXA scan shows osteoporosis and gives recomendations re medication. Am seeing my GP tomorrow to discuss medication. The letter says alendronic acid or risedronate if GI tolerance is an issue.
Will let you know if I glean anything of interest! Wishing you and all the other ladies here well.
Just to let you know that live chat for secondaries is starting at 11.30.
please follow this link
Hi ladies. I fractured my leg after taking arimidex for 18 months and my bone density was found to be terrible, so then went on alendronic acid and calcium + VitD3. Apparently it takes about 2 years to get your bone density back within normal limits. Alendronic acid can irritate your stomach lining and cause acid reflux. Sounds like that could be causing the tummy pains Lynn. I had a sore throat for months which my GP realised was becuase of acid reflux and am now on omneprezole to control the stomach acid and have changed to Bondronat, which is taken monthly rather than weekly, in the hope I'll tolerate that better. I've only taken it twice but it seems to be okay. All this stuff to counter the side effect of arimidex. I can sympathise with the glass of water/no breakfast/standing up thing totally - I hated it, but at least I only have to do it once a month now! My GP also offered me some stuff you disslove in water and have to drink EVERY MORNING, which I firmly declined!
thanks for all the help and advice ,just had my 3rd one and have had a migraine like headache since and terrible stomach pains and the need for the loo! going to see onc in april for liver check as have secs on that ,but was wondering if its also the aromasin i take as well that is causing the side effects ,my arm is swollen anyway due to lymphodemia ,so dont think its the drug causing that to be worse .will be glad to get some answers at my next appointment ,rather feel as if we are left to cope on our own with all these symptoms we get have joined the osteoporosis site but anwers take a while to be posted on there ! lynn .
I started on Alendronic acid for osteopaenia but had an acute reaction after the 2nd one. I had flu like symptoms and my hands and fingers swelled up so much that I had to have my rings cut off. I've gone on to another bisphosphonate called Risedronate 35mgs weekly along with Adcal D3. It seem to be better generally but I get joint aches and pains for about 2 days after taking it. I decided to try and get my body used to it so, at first, I took one every 2 weeks and have reduced it slowly to weekly.
There are other drugs you can take if needed so if it gets too much then talk to your onc/GP about changing. The National Osteoporosis Society has loads of information.
Hope it all settles down
Hi - I am taking Alendronic Acid along with Arimidex. (I am 45). I have some osteopaenia in my spine and hip and one vertebra that is already osteoporotic.
My surgeon believes that soon all bc patients will be taking bisphosphonates as a matter of course because more and more studies are revealing that they have preventative properties where breast cancer is concerned.
I hate my AA pill day - it always gives me a lousy headache and that half hour wait for a cuppa is agony! But I figure that it is a side effect I can put up with. My mother has been taking it for 5 years and it has worked wonders for her. It's a great drug - stick with it if you can.
I was really pleased to hear that your bones have improved, I thought that I was taking alendronic acid to stop mine thinning even more, I didn't realise it could actually repair damage! It's good to hear something positive for a change! and the thought that it can actually protect against further cancers.....I will put up with the SE's! Thanks!
Aroma I take alendronic acid once a week, I started it at the same time as the Aromasin, so don't really know what to attribute any SE's too! I do qet headaches sometimes, my problem is drinking the water to get it down,(I can't drink water in the morning! any other time of day I can - bizarre I know) I usually can't stomach anything until I've had my morning cup of tea, so waiting half an hour to have my tea is the worst bit! It actually makes my feel quite yuck, but that passes as soon as I can eat or drink!
Knowing that it can work has encouraged me!
Take care Nicky
Hi Aroma, I have been taking Alendronic acid for prevention of osteoporosos since 2007. I had been on Tamoxifen, then aromasin and they told me that my bones were "significantly thinned". The good news is that now they are almost back to normal. The other good thing is that Alendronic acid also apparently has a protective affect on the bones and makes it less likely that any cancer will spread to them. This was told me by my onc. As far as SEs go, I felt quite headachy on the day i took it for a while, but it passed after a few weeks, and I don't have any SEs now - so I think it's worth persevering with. Hope this helps.
Alendronic acid is used for the prevention & treatment of osteoporosis, rather than for bone mets. Zometa & Bondronat (I've been on Bondronat for over six years with no side effects) are also bisphosphonates, but are prescribed for the treatment of bone mets, and so probably impact on us in different ways. I do think you should speak to your onc team, or whoever prescribed the alendronic acid, to let them know you're having problems with it, and to check if there might be an alternative for you.
Hi Not sure if this is a similar drug but I take Bondronat for bone mets and suffer no evident SE's - some people find ond drug suits them better than another so it may be worth a chat with docs? Debbie
I have Zometa, which I think is similar - another biophosphate. It gives me flu like symptoms for a day or so, which seem to subside with ibuprofen and coproxamol.
hey anyone else taing this bone supplement ? what side effects do you have ? im finding it really hard at the moment ,have to go to the loo all the time and have blinding headaches and tiredness ,as i havnt been on them very long ,how long does the side effects affect you or is it all the time whilst taking them .i have osteoporosis and its long term ,the aromasin is bad enough so all these extra symptoms are starting to really get to me .i would be grateful if anyone has advice they can give me ,i see the oncologist in early april.
thankyou .lynn x